Alert archive / North Carolina / Tornado Warnings in 2017

Tornado Warning 26, NWS Wakefield, VA

May 24, 2017Bertie County, North Carolina

NWS Wakefield, VA issued this tornado warning at May 24, 2017, 7:33 PM EDT for Bertie County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 7:33 PM EDT (23:33 UTC)
Expired
May 24, 2017, 8:15 PM EDT
In force
42 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Bertie County, NC

The radar

The Norfolk radar (KAKQ), 100 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

037 
WFUS51 KAKQ 242333
TORAKQ
NCC015-250015-
/O.NEW.KAKQ.TO.W.0026.170524T2333Z-170525T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
733 PM EDT WED MAY 24 2017

The National Weather Service in Wakefield has issued a

* Tornado Warning for...
  West central Bertie County in northeastern North Carolina...

* Until 815 PM EDT
    
* At 733 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles northeast of Tarboro, moving northeast at 20
  mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Lewiston Woodville around 815 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&

LAT...LON 3606 7733 3608 7733 3609 7731 3610 7727
      3610 7724 3611 7723 3611 7724 3612 7724
      3613 7725 3614 7725 3614 7727 3616 7726
      3617 7730 3619 7730 3611 7715 3602 7725
TIME...MOT...LOC 2333Z 215DEG 19KT 3597 7740 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SCALORA
1 follow-up statement
052 
WWUS51 KAKQ 242354
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
754 PM EDT WED MAY 24 2017

NCC015-250015-
/O.CON.KAKQ.TO.W.0026.000000T0000Z-170525T0015Z/
Bertie NC-
754 PM EDT WED MAY 24 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR WEST
CENTRAL BERTIE COUNTY...
    
At 754 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Scotland Neck, or 14 miles south of
Rich Square, moving northeast at 20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Lewiston Woodville around 815 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3606 7733 3608 7733 3609 7731 3610 7727
      3610 7724 3611 7723 3611 7724 3612 7724
      3613 7725 3614 7725 3614 7727 3616 7726
      3617 7730 3619 7730 3611 7715 3602 7725
TIME...MOT...LOC 2354Z 215DEG 19KT 3606 7732 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SCALORA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 24, 6:02 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 24, 6:02 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
602 PM EDT Wed May 24 2017

.SYNOPSIS...
Unsettled conditions return this evening through Thursday as an
upper level trough approaches from the west. Conditions improve
on Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FA remains stuck under in-situ wedge attm this afternoon...w/
w/ widespread lo clouds/cigs...onshore winds and temps mainly in
the l-m60s. Near term models continue to show that the wedge
hangs on over most of the FA through through 23Z/24-04Z/25...then
there is a surge northward of instability...mainly on the
coastal plain up into the eastern shore thereafter. Increasing
vertical ascent as upper level trough approaches from the WSW
combined w/ the surge of lower level moisture/instability (as
low level jet strengthens) will result in the development of
widespread SHRAS and at least ISOLD-SCT tstms over the FA. Will
be mentioning locally heavy rainfall...as QPF averages
0.50-1.00" (higher amounts possible). The low level wedge likely
hangs on over the (far) interior locations...w/ temperatures
not rising much above the m60s before tailing off late. To the
E...expecting temps and dewpoints to rise through the 60s even
l-m70s (far SE VA-NE NC) as sfc warm front pulls N. SPC
continues to highlight areas near-S of the VA-NC border SLGT
risk severe...will maintain heightened mention in the HWO for
now.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Upper low begins to lift NE across the mountains Thursday. A
strong shortwave trough will lift across the mid-Atlantic
during the afternoon/early evening. Once again PoPs increase...to
~60-70% from the Piedmont to central VA to the MD Ern Shore,
with 40-50% far SE. 500mb flow of 45-55 kt is expected along
with modest instability. Therefore...a few stronger to
marginally severe storms are possible. The main threat would be
wind and hail as low-level shear is minimal but a decent cold
pool aloft will exist. Additional QPF Thu aftn/evening should
average up to ~0.25" with locally higher amounts possible. Highs
Thu in the m70s W of I 95 to the l80s across eastern portions
of the FA.

The upper low continues to lift NE across PA/NY/New England
late Thu night into Fri. Drier conditions finally arrive as
deep layered WNW flow develops over the region. Some lingering
mid-level energy could result in SCT-BKN CU mid/afternoon Fri.
Otherwise...drier and breezy with highs in the u70s to l80s,
after morning lows in the m50s W to l60s at the coast.

Weak ridge aloft nudges into the region from the WSW Fri night
into Sat. Differing potential/timing in arrival of weak S/W
tracking into the FA by Sat afternoon. Combination of daytime
heating and that S/W in WNW flow aloft may result in at least
SCT convective development. Otherwise...partly cloudy Fri
night-Sat morning...then becoming mostly cloudy Sat afternoon.
Lows from the u50s NW to the l60s SE. Highs Sat from the m70s-
around 80F on the eastern shore to the m80s inland.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Long term period starts off Sat night into Sun with a warm front in
the vicinity and plenty of energy passing through the WNW flow
aloft. This will lead to a chance of shras/tstms everywhere, with
low temps in the 60s Sat night and high temps in the low/mid 80s
Sun. Continued chance of rain into Mon with a weak cold front
passing through the area. Highs again in the low/mid 80s. Drier
weather into Tue and Wed behind the front, but still cannot rule out
the chance of a shra or tstm with continued cyclonic flow aloft.
High temps in the upr 70s to mid 80s both days.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Mainly lo end MVFR cigs into early this evening as winds remain
generally E aob 15 kt. Increasing coverage of SHRAS w/ ISOLD-
SCT tstms after 22Z/24-02Z/25 until Thu morning...w/ periods of
IFR CIGS/VSBYs possible...esp in heavy RA. Additional SCT
SHRAS/tstms possible again Thu afternoon/evening. Drier/VFR wx
returns by Fri as weak high pressure builds over the region.
Unsettled conditions return for the weekend when another frontal
boundary affects the Mid Atlantic States.

&&

.MARINE...
Latest sfc analysis shows a low pres system centered over the OH
Valley with a warm front stretching across the VA-NC border. The
front slides north tonight, and with an increasing pres
gradient, expect SCA winds to commence over the Bay late. Also
expect seas to build up to 5 ft out 20 nm late. For Thu, a weak
cold front crosses the area, and SW flow may come close to SCA
thresholds over the Bay. Decided to just continue the headlines
there through Thu night since winds may ramp up again then.
Also, seas may continue to meander around 5 ft out 20 nm. Will
end headlines at the end of the third period attm. Lwr James and
Currituck Sound may potentially need to be added to the SCA
Thu/Thu night as well. Weak high pres then builds in for Fri
leading to improving marine conditions. Sub-sca conditions
expected to continue into the weekend.

&&

.TIDES/COASTAL FLOODING...
A period of onshore flow and high astro tides (moving toward a
new moon) will result in elevated water levels through Friday.
Issued several coastal flood advisories and statements for
tonight's high tide cycle...refer to CFWAKQ for more details.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 11 PM EDT this evening for MDZ024-
     025.
     Coastal Flood Advisory from 11 PM this evening to 6 AM EDT
     Thursday for MDZ021>023.
NC...Small Craft Advisory until 7 AM EDT Friday for NCZ102.
     Coastal Flood Advisory until 11 PM EDT this evening for NCZ102.
VA...Small Craft Advisory until 7 AM EDT Friday for VAZ525.
     Coastal Flood Advisory from 9 PM this evening to 3 AM EDT
     Thursday for VAZ089-090-093.
     Coastal Flood Advisory until 11 PM EDT this evening for
     VAZ095>098.
     Coastal Flood Advisory until 11 PM EDT this evening for VAZ099-
     100.
MARINE...Small Craft Advisory until 7 AM EDT Friday for ANZ630>632-634-
     650-652-654-656-658.

&&

SYNOPSIS...ALB/JDM
NEAR TERM...ALB
SHORT TERM...ALB/JDM
LONG TERM...MAS
AVIATION...ALB/JDM
MARINE...MAS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 24, 5:42 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
542 PM EDT Wed May 24 2017

VAZ048-060>062-064-067>069-075>078-080>086-509>525-252145-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
542 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-VAZ099-100-252145-
Inland Worcester-Maryland Beaches-Accomack-Northampton-
542 PM EDT Wed May 24 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-252145-
Dorchester-Wicomico-Somerset-
542 PM EDT Wed May 24 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ089-090-252145-
Surry-James City-
542 PM EDT Wed May 24 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ095>098-252145-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
542 PM EDT Wed May 24 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A few strong to severe thunderstorms are possible tonight. The main
severe weather hazards will be damaging straight line winds and
perhaps an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-066-079-087-088-092-252145-
Mecklenburg-Lunenburg-Brunswick-Greensville-Sussex-Southampton-
542 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible tonight. The main
severe weather hazards will be damaging straight line winds and
perhaps an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ093-252145-
Isle of Wight-
542 PM EDT Wed May 24 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A few strong to severe thunderstorms are possible tonight. The main
severe weather hazards will be damaging straight line winds and
perhaps an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-252145-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
542 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible this evening into
tonight. The main severe weather hazards will be damaging straight
line winds and perhaps an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-252145-
Eastern Currituck-
542 PM EDT Wed May 24 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A few strong to severe thunderstorms are possible this evening into
tonight. The main severe weather hazards will be damaging straight
line winds and perhaps an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:08 PM EDTSpecial Weather StatementAKQGates, Hertford52 min
May 24, 5:32 AM EDTCoastal Flood AdvisoryAKQCurrituck34 hr
May 24, 7:43 PM EDTSpecial Weather StatementAKQBertie32 min
May 24, 7:53 PM EDTSevere Thunderstorm WarningAKQNorthampton37 min

Nearby

Tornado Warnings in North Carolina, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.